Hail, Sabine
- When
- February 22, 2:40 PM CST
- Where
- Sabine County, 0.59 mi E of Florien
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.450, -93.460
Dime sized hail covered the ground in Florien, Louisiana.
A post frontal airmass was very stable near the surface but an upper level trough moved overhead and temperature lapse rates were significant enough with the passage of the trough that hail was reported out of some thunderstorms during the afternoon of February 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A post frontal airmass was very stable near the surface but an upper level trough moved overhead and temperature lapse rates were significant enough with the passage of the trough that hail was reported out of some thunderstorms during the afternoon of February 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 22, 10:23 AM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SHREVEPORT LA 1023 AM CST FRI FEB 22 2013 .UPDATE... WITH WIDESPREAD CLOUD COVER STREAMING IN FOR AT LEAST THE NEXT FEW HOURS...HAVE LOWERED HIGH TEMPERATURES FOR THE DAY...BY A FEW DEGREES IN SOME PLACES. A COLD FRONT...SECONDARY TO THE PACIFIC FRONT THAT MOVED THROUGH YESTERDAY...IS MAKING ITS WAY ACROSS THE AREA WHICH IS HELPING TO ADVECT COOLER AIR IN FROM THE WNW. CLOUDS WILL SLOWLY THIN FROM WEST TO EAST THIS AFTERNOON THROUGH THE LATE EVENING HOURS. HAVE ALSO INCREASED POPS SOMEWHAT GENERALLY EAST OF A LINE FROM MAGNOLIA ARKANSAS TO SHREVEPORT TO LUFKIN TEXAS. A 500 MB TROUGH IS MAKING ITS WAY TOWARD THE AREA FROM THE WEST...WITH PACIFIC MOISTURE FLOWING IN AND THE ADDED LIFT FROM THIS UPPER TROUGH...LIGHT RAIN SHOWERS WILL BE POSSIBLE. /20/ && .AVIATION. MOSTLY IFR/MVFR FLIGHT CONDITIONS TO PERSIST THROUGH THE LATE MORNING HOURS WITH LIGHT RAIN POSSIBLE ACROSS MLU AFTER 22/18Z. VFR CONDITIONS EXPECTED ACROSS AREA TERMINALS AROUND 23/00Z. EXPECT NORTH TO NORTHWEST WINDS LESS THAN 10 KTS THROUGHOUT THE TERMINAL FORECAST PERIOD. /05/ .PREV DISCUSSION... /ISSUED 429 AM CST FRI FEB 22 2013/ DISCUSSION... STRONG UPPER TROUGH CONTINUES TO EJECT NNE INTO THE UPPER MIDWEST THIS MORNING. AT 09Z...A COLD FRONT TRAILED FROM A SFC LOW NEAR KMEM SWWD TO NEAR KELD AND BACK THROUGH EXTREME NW LA/E TX JUST NORTH OF I-20. PROGRESS OF THE COLDER AND DRIER AIR CAN CLEARLY BE SEEN IN LATEST SAT IMAGES BY THE LACK OF CLOUD COVER TO THE NW OVER OK. POOLING OF LOW LEVEL MOISTURE ALONG AND JUST NORTH OF THE FRONT HAS RESULT IN AREAS OF DENSE FOG THIS MORNING. LITTLE...IF ANY...IN THE WAY OF IMPROVEMENT IN VSBYS HAS BEEN NOTED. FAIRLY CONFIDENT THAT DENSE FOG WILL PERSIST BEYOND 12Z THIS MORNING SO EXTENDED THE ADVISORY UNTIL 15Z. INCREASED DRY AIR ADVECTION BEHIND THE FRONT SHOULD HELP TO DISSIPATE THE FOG BY MID MORNING. ANOTHER SHORTWAVE TROUGH CURRENTLY OVER NM WILL HELP TO DRIVE THE COLD FRONT THROUGH THE REMAINDER OF THE CWA TODAY. WITH THE SUBTROPICAL PACIFIC JET STILL OVERHEAD...THE TROUGH COULD GENERATE ENOUGH ASCENT FOR SCATTERED SHWRS SE OF A LINE FORM TOLEDO BEND TO KMLU. THEREFORE...INSERTED SLIGHT CHANCE POPS THIS AFTERNOON AND THIS EVENING ACROSS THOSE SE ZONES. YET ANOTHER SHORTWAVE TROUGH WILL FOLLOW ON SATURDAY. HOWEVER...CORE OF PACIFIC MOISTURE PLUME SHOULD HAVE EXITED THE AREA AND A SFC HIGH WILL BE MOVING ACROSS THE AREA AS WELL. LACK OF MID LEVEL MOISTURE AND SUBSIDENCE FROM THIS SFC HIGH SHOULD KEEP THE AREA PRECIP FREE UNTIL LATE SUNDAY. THE PARADE OF UPPER TROUGHS AND SFC FRONTS WILL CONTINUE FOR MUCH OF THE NEXT WEEK. ANOTHER STRONG UPPER TROUGH AND SFC LOW WILL MOVE EASTWARD ACROSS SRN KS/NRN OK LATE SUNDAY AND INTO MONDAY. IN CONTRAST TO THE PREVIOUS SEVERE WX EVENT...MODELS ARE IN DECENT AGREEMENT WITH DEVELOPING A SECONDARY SFC LOW OFF THE SE TX COAST AND TRACK IT TOWARDS NEW ORLEANS. THIS WOULD KEEP THE WARM FRONT AND BETTER MOISTURE WELL SOUTH...WHICH IS PROBABLY WHY THE 00Z GFS KEEPS A DRY FCST. HOWEVER...THE GFS HAS BEEN INCONSISTENT WITH QPF FROM RUN TO RUN. THE ECMWF AND NAM LOOK TO BE MORE REALISTIC GIVEN THE FCST STRENGTH OF THE SYNOPTIC FEATURES. TIMING DIFFERENCES CONTINUE TO EXIST WITH THE ECMWF BEING SIGNIFICANTLY SLOWER. GENERALLY FOLLOWED THE NAM FOR TIMING OF THE COLD FRONT AND PRECIP EARLY MONDAY AS IT GENERALLY FELL IN BETWEEN THE GFS AND EURO AND WAS ALSO VERY CLOSE TO THE EXISTING FCST. NO MAJOR CHANGES WERE MADE TO THE FCST BEYOND 00Z TUESDAY. ANOTHER SHORTWAVE TROUGH AND COLD FRONT WILL LIKELY BRING ANOTHER CHANCE FOR RAIN ON WEDNESDAY BUT MOISTURE AVAILABILITY WILL BE IN QUESTION. A TRANSITION TO NWLY FLOW ALOFT LATE NEXT WEEK WILL GENERALLY KEEP BRINGING WEAK COLD FRONTS INTO THE AREA REINFORCING COOL AND DRY CONDITIONS. WITH THE EXCEPTION OF SUNDAY...ALL OF THESE FRONTS AND THE CONTINUED RAIN CHANCES SHOULD KEEP TEMPS NEAR OR SLIGHTLY BELOW NORMAL FOR MUCH OF THE NEXT WEEK. /09/ AVIATION... MOSTLY IFR FLIGHT CONDITIONS WILL PERSIST THROUGH MID MORNING IN AREAS NORTH OF A KJSO TO KMLU LINE. FOG WAS REDUCING VISIBILITY TO NEAR ZERO AT TIMES WITH VERTICAL VISIBILITY 3 HUNDRED FEET OR LESS...WITH SOME TERMINALS BELOW AIRPORT MINIMUMS. SOUTH OF THE LINE...MOSTLY VFR...WITH ONLY PATCHY IFR CONDITIONS EXPECTED. BETWEEN 14 AND 16Z...CONDITIONS SHOULD GRADUALLY IMPROVE TO VFR OVER MOST OF THE FOUR STATE REGION. SURFACE WIND WILL BE MAINLY NORTH... LESS THAN 10 KTS TODAY. /14/ && .PRELIMINARY POINT TEMPS/POPS... SHV 55 36 59 40 69 / 10 10 0 0 10 MLU 57 37 57 37 66 / 30 20 10 0 10 DEQ 48 25 53 30 65 / 10 10 0 0 10 TXK 50 31 52 35 64 / 10 10 0 0 10 ELD 50 32 55 36 65 / 10 10 0 0 10 TYR 50 32 58 40 69 / 10 10 0 0 10 GGG 55 33 60 39 69 / 10 10 0 0 10 LFK 60 39 65 43 71 / 10 10 10 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 20/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1058 AM CST FRI FEB 22 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1058 AM CST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AS WELL AS EAST AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SUNDAY AND INTO MONDAY AS ANOTHER STRONG UPPER TROUGH AND COLD FRONT MOVES ACROSS THE REGION. MOISTURE AND INSTABILITY VALUES LOOK MEAGER ...BUT GIVEN THE STRENGTH OF THE UPPER TROUGH...ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 20
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1205 PM CST FRI FEB 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TORNADO TIMPSON 31.91N 94.40W
02/18/2013 SHELBY TX NWS STORM SURVEY
A BRIEF EF0 TORNADO SNAPPED SEVERAL LARGE LIMBS ALONG
COUNTY ROAD 4916 AND US HWY 59. THE PATH LENGTH WAS 0.15
MILES...THE PATH WIDTH WAS 10 YARDS...AND MAXIMUM WINDS
WERE ESTIMATED AT 70 MPH.
&&
12SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CST FRI FEB 22 2013
LAZ018>020-022-222045-
GRANT-LA SALLE-NATCHITOCHES-WINN-
148 PM CST FRI FEB 22 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CST...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE...GRANT AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
COLFAX AND MONTGOMERY...
AT 148 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF MONTGOMERY...OR 17
MILES NORTHWEST OF BOYCE...MOVING NORTHEAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CST FRI FEB 22 2013
LAZ019-021-022-222115-
CALDWELL-LA SALLE-WINN-
225 PM CST FRI FEB 22 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CST...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE...CALDWELL AND WINN...
INCLUDING THE FOLLOWING LOCATIONS...
CLARKS...COLUMBIA...GRAYSON AND OLLA...
AT 221 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF OLLA...OR 19
MILES EAST OF WINNFIELD...MOVING NORTHEAST AT 50 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
19The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Dime sized hail covered the ground in Florien, Louisiana.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2013Every state in 2013This day in weather historyWarnings in Louisiana, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428127.